Cough, Cold, Weight Loss Drug Dangerous

Even common products that are available without a prescription (over-the-counter) can be dangerous if used improperly.

With all the choices of over-the-counter products available in the marketplace, it is increasingly difficult to select the proper product(s) for you and your family. To help you in your decision-making process, the MedicineNet.com Doctors and Pharmacists have provided an easy-to-follow format to help you understand which products may work better for specific conditions and how to choose the products that are most appropriate for your needs. We recommend our references in Making Sense of Over-The-Counter Products as an excellent resource when you are uncertain of how the ingredients in common over-the-counter remedies may affect the symptoms you want to treat.

Because of the urgency broadcast by the U.S. Food & Drug Administration (FDA) and the widespread use of the product phenylpropanolamine, we are republishing below the actual FDA Health Warning for MedicineNet.com viewers.

--Medical Editor, MedicineNet.com


FDA ISSUES PUBLIC HEALTH WARNING ON PHENYLPROPANOLAMINE

November 6, 2000--FDA, today, is taking steps to remove phenylpropanolamine from all drug products and has requested that all drug companies discontinue marketing products containing phenylpropanolamine.

FDA today issued a public health advisory concerning the risk of hemorrhagic stroke, or bleeding into the brain, associated with phenylpropanolamine hydrochloride.

Phenylpropanolamine is an ingredient used in many over-the-counter (OTC) and prescription cough and cold medications as a decongestant and in OTC weight loss products.

Adverse events reported with these products led to concerns that this ingredient might increase the risk of hemorrhagic strokes. Manufacturers of products containing phenylpropanolamine worked with FDA to plan a research program to clarify whether any increase in risk exists.

Scientists at Yale University School of Medicine conducted the study in which the researchers found an association between phenylpropanolamine use and stroke in women. The increased risk of hemorrhagic stroke was detected among women using the drug for weight control, and for nasal decongestion, in the 3 days after starting use of the medication. Men may also be at risk.

The Nonprescription Drugs Advisory Committee met on October 19 to discuss safety issues related to phenylpropanolamine use. The committee reviewed Yale's Hemorrhagic Stroke Project results and concluded that phenylpropanolamine cannot be considered to be safe for continued use.

FDA believes that although the risk of hemorrhagic stroke is very low, even with phenylpropanolamine use, the conditions for which these products are used do not appear to warrant an increased risk of this serious event from using this drug. We advise consumers to discuss alternative over-the-counter and prescription products with their health care providers or pharmacists.

Below are some important Q&A's about this voluntary recall:

1. Why is phenylpropanolamine unsafe when this product has been in use for many years?

On May 11, 2000, FDA received results of a study conducted by scientists at Yale University School of Medicine that showed an increased risk of hemorrhagic stroke (bleeding of the brain) in people who were taking phenylpropanolamine. Phenylpropanolamine has been used for many years and a very small number of people taking the drug have had strokes. The Yale study helped show that the number of people having strokes when taking phenylpropanolamine was greater than the number of people having strokes who were not taking phenylpropanolamine. Although the risk of hemorrhagic stroke is very low, FDA has significant concerns because of the seriousness of a stroke and the inability to predict who is at risk. Because of continued reports to the FDA of hemorrhagic stroke associated with phenylpropanolamine and the results of the Yale study, we now feel that the risks of using phenylpropanolamine outweigh the benefits and recommend that consumers no longer use products containing phenylpropanolamine.

2.  Are there any population groups at higher risk when using products containing phenylpropanolamine?

The Yale University study showed that the risk of hemorrhagic stroke was found mostly in women; however, men may also be at risk.

3. If a patient brings me, a pharmacist, a prescription containing phenylpropanolamine, should I fill it?

FDA has not said that such prescriptions should not be filled. However, you should make sure that both the prescriber and the consumer are aware that the drug contains phenylpropanolamine and have discussed the risks and benefits of taking the product as prescribed.

4. My family has been using products that contain phenylpropanolamine; is there any danger?

In the Yale study, the increased risk of hemorrhagic stroke was detected, among women using the drug for weight control and for nasal decongestion, in the 3 days after starting use of the medication. While the risk of hemorrhagic stroke is very small, for this reason we suggest you stop taking the drug immediately and use an alternative drug product.



STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!